Kentucky, 2006

Hail in Kentucky, May 30, 2006

May 30, 2006 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 2:35 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, May 30, 2:35 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT TUE MAY 30 2006

.DISCUSSION...
MAIN CONCERNS ARE TIMING OF FRONTAL PASSAGE LATER IN THE WEEK AND
POPS UNTIL THAT TIME.

RECENT SATELLITE TRENDS INDICATE INCREASING MID-LEVEL CLOUDS ACROSS
MUCH OF MISSOURI...MAINLY TO THE WEST OF KPOF...WITH MORE SCATTERED
MID CLOUDS INCREASING FROM THE SOUTH OVER WEST KENTUCKY.  OTHERWISE
SKIES WERE CLEAR.  RADAR SHOWED SOME FRESH CONVECTIVE DEVELOPMENT
OVER CENTRAL MISSOURI...WITH SCATTERED LIGHT SHOWERS/SPRINKLES
FURTHER SOUTH...JUST TO THE WEST OF SOUTHEAST MISSOURI COUNTIES.

NEITHER THE 00Z GFS OR THE NAM HINT AT MUCH MORNING CONVECTION NEAR
THE AREA THIS MORNING.  INSTEAD THE MODELS ADVERTISED ANOTHER DAY OF
DIURNAL CONVECTION...WITH INITIATION AROUND NOON TIME.  INITIALLY
HAD A DRY FORECAST UNTIL 16Z BASED SOLELY ON MODEL DATA...BUT GIVEN
RECENT SATELLITE AND RADAR TRENDS...DECIDED TO SPREAD THE 50 POP
THROUGHOUT THE ENTIRE DAY AND USE SCATTERED WORDING.

THE MODELS INDICATE VERY LITTLE...IF ANY...COOL ADVECTION IN THE LOW
LEVELS...SO SHOULD SEE TEMPERATURES APPROACH YESTERDAYS
LEVELS...WHICH IS CLOSE TO WARMER MAV GUIDANCE.  DESPITE VERY WEAK
WIND FIELDS...THERE SHOULD BE PLENTY OF INSTABILITY TO SUPPORT A FEW
STRONG TO SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE A WET
MICROBURST OR SOME MARGINALLY SEVERE HAIL.

FOR TONIGHT...THE GFS INDICATES SOME CONVECTION LINGERING THROUGH
THE NIGHT...WITH SOME SEMBLANCE OF A WEAK MID-LEVEL DISTURBANCE
LIFTING NORTHWARD ACROSS THE AREA.  EVEN THE DRIER NAM-BASED MET
GUIDANCE KEEPS A SLIGHT CHANCE POP OVERNIGHT...SO WILL RE-INTRODUCE
A LOW CHANCE POP FOR THE ENTIRE TONIGHT PERIOD.

THE UPPER HIGH WILL REMAIN ANCHORED JUST TO OUR EAST ON
WEDNESDAY...AS MID-LEVEL TROUGHING PUSHES SLOWLY EAST THROUGH THE
NORTHERN PLAINS.  THIS WILL ALLOW THE FRONT TO PUSH EVER CLOSER TO
THE REGION...RUNNING SOUTHWEST TO NORTHEAST JUST TO THE NORTH AND
WEST OF KSTL BY 00Z THURSDAY...ACCORDING TO THE 00Z NAM AND GFS.
THE NAM SEEMS TO BE A BIT SLOWER WITH THE FRONT...BUT NOT BY MUCH.
WITH LITTLE CHANGE IN THE THERMODYNAMIC PROFILE EXPECTED FROM
TUESDAY...SHOULD SEE GOOD COVERAGE OF DIURNAL CONVECTION THROUGHOUT
THE REGION AGAIN ON WEDNESDAY.  HOWEVER...WITH PROXIMITY OF
FRONT...COULD SEE A BIT BETTER COVERAGE IN NORTHWEST ZONES...SO WILL
KEEP THE LOW END LIKELIES IN THE KMVN AREA.  ONCE AGAIN A MARGINALLY
SEVERE STORM OR TWO CANNOT BE RULED OUT.

WEDNESDAY NIGHT INTO THURSDAY...THE GFS CONTINUES TO BE FASTER THAN
THE NAM AND UKMET IN PUSHING THE WEAK COLD FRONT THROUGH THE
REGION.  THE GFS CONTINUES TO CRANK UP THE MID/UPPER LEVEL RIDGE
OVER THE ROCKIES WHICH INDUCES ZONAL TO NORTHWEST FLOW OVER OUR
REGION AND ALLOWS THE COLD FRONT TO COME THROUGH.  IT HAS BEEN VERY
CONSISTENT IN ITS TIMING OF THE FRONTAL PASSAGE OVER THE PAST 2-3
DAYS.  HOWEVER...GIVEN THE HEAT...AND THE TIME OF YEAR...WOULD NOT
BE SURPRISED IF THE FRONT WAS SLOWER TO MOVE THROUGH.
THEREFORE...WITH LITTLE CHANGE EXPECTED TO THE PRE-FRONTAL AIRMASS
WILL GO A FEW DEGREES ABOVE THE WARMER MAV TEMPERATURE
GUIDANCE...AND SPREAD 50 POPS THROUGHOUT THE REGION MAINLY FOR
DIURNAL CONVECTION.

IN ADDITION ALSO INCREASED POPS FOR THURSDAY NIGHT AND SPREAD THEM
THROUGH THE NIGHT...WITH BEST CHANCES IN THE SOUTHEAST ZONES.
FRIDAY CONTINUES TO LOOK SUNNY WITH HIGHS NEAR NORMAL LEVELS IN THE
LOWER 80S.  SIMILAR CONDITIONS ARE FORECAST THROUGH THE
WEEKEND...HOWEVER...WITH NORTHWEST FLOW ALOFT THIS TIME OF
YEAR...YOU CAN NEVER FEEL VERY COMFORTABLE WITH A DRY FORECAST.  THE
00Z GFS CONTINUES TO INDICATE ANOTHER CHANCE OF CONVECTION CENTERED
ON THE MONDAY PERIOD...WHICH IS HANDLED IN THE CURRENT FORECAST.  SO
WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE FORECAST BEYOND FRIDAY.

AS FOR TEMPERATURES...GENERALLY FOLLOWED THE GFS-BASED MAV/MEX
GUIDANCE
THROUGH FRIDAY...EXCEPT FOR THURSDAY WHEN EVEN IT SEEMS TOO
COOL...ESPECIALLY IF THE FRONT IS SLOWER THAN THE GFS ADVERTISES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, May 30, 3:40 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT TUE MAY 30 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-310945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD STATE
TODAY AND TONIGHT...WITH THE BEST CHANCES THIS AFTERNOON. ALTHOUGH
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS MAY BRIEFLY
PULSE UP TO NEAR SEVERE LEVELS...PRODUCING MARGINALLY SEVERE HAIL
OR WIND DAMAGE. THIS WILL BE MOST LIKELY DURING THE AFTERNOON OR
EARLY EVENING. DUE TO VERY SLOW STORM MOTION...ISOLATED VERY
HEAVY RAINFALL COULD BE A PROBLEM WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST WEDNESDAY AND THURSDAY. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED DURING THIS PERIOD...HOWEVER...A
FEW STORMS MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS...PRODUCING
MARGINALLY SEVERE HAIL OR WIND DAMAGE. GIVEN SLOW STORM MOTIONS...
ISOLATED VERY HEAVY RAINFALL COULD BE A PROBLEM WITH ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY BRIEF NATURE OF ANY POTENTIAL SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS
SHOULD CONTINUE TO MONITOR THE FORECAST CLOSELY THROUGH THURSDAY
AND BE PREPARED TO OBSERVE STORMS AND MAKE REPORTS IF NECESSARY.

SHANKLIN

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McLean

When
May 30, 10:55 AM CST
Where
McLean County, Beech Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -87.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507912.